Alabama, 2007

Drought in Alabama, March 27 to 31, 2007

March 27 to 31, 2007 · NWS BMX · 20 events in 20 counties and zones

An extremely dry Spring led to severe drought (D2) conditions across a large part of Central Alabama by the end of March, that continued into April.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An extremely dry Spring led to severe drought (D2) conditions across a large part of Central Alabama by the end of March, that continued into April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 6:00 AM CST, 0 minutes earlier.

Area forecast discussion, Mar 27, 6:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT TUE MAR 27 2007

.UPDATE...UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

TODAY AND WEDNESDAY.  AN UPPER LEVEL LOW OVER CENTRAL TEXAS WILL
MOVE NORTHEAST TODAY AND TRY TO NUDGE THE HIGH PRESSURE OVER THE
FORECAST AREA. ANOTHER WARM DAY EXPECTED ONCE AGAIN TODAY WITH
AFTERNOON HIGHS IN THE UPPER 70S TO MIDDLE 80S. THERE WILL BE A
BIT MORE CLOUD COVER SO AFTERNOON HIGHS WILL BE FEW DEGREES COOLER
THAN YESTERDAY. MODELS CONTINUE TO INDICATE A CHANCE TO SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE NORTHWEST THIRD OF
THE FORECAST AREA TONIGHT AND WEDNESDAY DUE TO THE INFLUENCE OF
THE UPPER LEVEL LOW. THE HIGH PRESSURE HAS PROVEN TO HOLD TOUGH SO
CONFIDENCE IS NOT ALL THAT HIGH. WITH THAT BEING SAID...LIFTED
INDICIES GO NEGATIVE SUPPORTING THE IDEA OF SOME INSTABILITY. WILL
CONTINUE WITH CHANCE POPS ALONG AND NORTHWEST OF A JASPER TO
CARROLLTON LINE...AND A SLIGHT CHANCE OF POPS ALONG AND NORTHWEST
OF A WEDOWEE TO TUSKEGEE...TO SELMA LINE TONIGHT. THE UPPER LOW
REALLY DAMPENS ON WEDNESDAY AND WILL NOT HAVE MUCH AFFECT ON THE
FORECAST AREA. THERE MAY BE SOME ISOLATED THUNDERSTORMS ACROSS THE
NORTHERN MOST COUNTIES OF THE FORECAST AREA DURING THE HEATING OF
THE DAY.

THURSDAY...HIGH PRESSURE CONTINUES AND AFTERNOON TEMPERATURES
WARM ONCE AGAIN INTO THE LOWER AND MIDDLE 80S. MODELS ARE SHOWING A
BACK DOOR COLD FRONT TO THE NORTH AND SHOULD NOT AFFECT THE
FORECAST AREA.

/80/
.LONG TERM...FRIDAY THROUGH TUESDAY.

THE STRONG RIDGE THAT HAS KEPT MUCH OF THE SOUTHEAST WARM AND DRY
OVER THE LAST COUPLE OF WEEKS WILL FINALLY WEAKEN ON FRIDAY AS A
CUTOFF LOW SHIFTS INTO THE CENTRAL PLAINS. A SURFACE LOW WILL TRACK
INTO THE OHIO VALLEY DURING THE DAY SATURDAY AND A TRAILING COLD
FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO CENTRAL
ALABAMA.  THERE IS STILL QUITE A BIT OF UNCERTAINTY IN THE TIMING OF
THE UPCOMING RAIN EVENT...BUT THE CONSENSUS IS NOW FOCUSED ON THE
SATURDAY TIME FRAME.  TEND TO AGREE WITH THIS TIMING SINCE GUIDANCE
IS TYPICALLY A BIT TOO FAST IN THE LONG TERM...AS WELL AS TYPICALLY
TOO PROGRESSIVE WITH CUTOFF LOWS.  INSTABILITY WILL BE MARGINAL AT
BEST AS THIS SYSTEM SWINGS ACROSS CENTRAL ALABAMA...THUS NOT LOOKING
FOR ANY SEVERE WEATHER...BUT MOST LOCATIONS WILL LIKELY EXPERIENCE
THUNDER AND HOPEFULLY SOME LOCALLY HEAVY...BENEFICIAL RAINFALL.

SUNDAY THROUGH TUESDAY...WESTERLY FLOW WILL DOMINATE THE WEATHER
PATTERN.  THE OVERALL FORECAST LOOKS DRY SUNDAY INTO NEXT WEEK...BUT
TEMPERATURES WILL BE CLOSER TO NORMAL.  MORNING LOWS ARE EXPECTED TO
BE IN THE 50S SATURDAY AND SUNDAY...WITH MIDDLE TO UPPER 40S MONDAY
AND TUESDAY.  FRIDAY WILL BE WARM WITH HIGHS IN THE 70S TO LOW 80S.
RAINFALL WILL CURB AFTERNOON HIGHS ON SATURDAY...KEEPING READINGS IN
THE UPPER 60S TO LOW 70S. 70S WILL BE WIDESPREAD SUNDAY THROUGH
TUESDAY.

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

EARLY MORNING LOCALIZED FOG WILL RESULT IN VISIBILITY AROUND 5 MILES
BUT SHOULD BURN OFF BY 9 AM.  OTHERWISE...HIGH CLOUDS WILL REMAIN
ACROSS THE AREA WITH LOWER CLOUDS MORNING IN DURING THE AFTERNOON
HOURS.  ANY PRECIPITATION WILL BE CONFINED TO NORTHERN ALABAMA. VFR
CONDITIONS WILL PREVAIL.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Mar 27, 4:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT TUE MAR 27 2007

ALZ011>015-017>050-281030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

12/SIRMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Marion

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Other Federal Agency
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Winston

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
Other Federal Agency
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought, Blount

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Other Federal Agency
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought, Etowah

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Other Federal Agency
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought, Cherokee

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought, Fayette

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Other Federal Agency
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Walker

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Other Federal Agency
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Other Federal Agency
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Jefferson

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought, Shelby

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought, Talladega

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Other Federal Agency
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought, St. Clair

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Other Federal Agency
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought, Calhoun

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought, Sumter

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Sumter forecast zone
Reported by
Other Federal Agency
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought, Greene

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Other Federal Agency
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought, Hale

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Marengo

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
Other Federal Agency
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought, Bibb

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Perry

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Chilton

When
March 27, 6:00 AM CST to March 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23854, 23855, 23856, 23858, 23859, 23860, 23861, 23862, 23863, 23864, 23865, 23866, 23867, 23868, 23869, 23870, 23871, 23872, 23873, 23874.